1. Welcome to the Diabetes UK Forum
    Dismiss Notice

Advice

Discussion in 'General Messageboard' started by nigel39, Jul 10, 2019.

  1. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    I went in to hospital last week to get my tonsils removed as the ent consultant is concerned about my left tonsil being enlarged. The morn i was due the op i was told the anethitist decided my blood sugars to high so said could cause complications. I was sent home but am no wiser what happens now. Would i have to be admitted to hospital in the future for them to bring my blood sugars down before a operation. My hba1c was 127 when checked last week.
     
  2. KARNAK

    KARNAK Well-Known Member

    Relationship to Diabetes:
    Type 1
    Has no HCP (Health Care Professional) given you any advice or treatment? Flipping heck Nigel, get your self back to the doctors or go to A&E, did they check your ketones? unless you have your figure wrong its no wonder they wouldn`t operate. I don`t wish to alarm you but that is a very high result, how do you feel? honestly mate do not leave it and I mean don`t leave it!!! Why did they send you home? you should have been admitted, get some advice asap, now.
     
    SB2015 likes this.
  3. DaveB

    DaveB Well-Known Member

    Relationship to Diabetes:
    Type 1.5 LADA
    Hi. I agree that the HBa1C figure is far too high and needs urgent reduction to avoid DKA. What was the HBa1C at your last review? Are you on the Basal/Bolus insulin regime an managing it well with carb-counting and frequent testing?
     
    SB2015 likes this.
  4. leonS

    leonS Well-Known Member

    Relationship to Diabetes:
    Type 1
    If you have an infection this will send your blood sugar into orbit! The best treatment is to cure the infection. I am not sure that this is the case here, is the tonsil infected or just enlarged.

    You must increase the amount of insulin that you inject. Take a look at "sick day rules". Test for ketones if you are able. If you can not bring BG or have high keytones down seek urgent medical help!

    High blood glucose tends to make healing slow, but infection makes it high - remove the infected bit and there is no problem.

    The anethitist can bring your sugars down "on the table", but try to make sure he does not bring them down too low and then turn off the insulin drip (if you are put on one) and then leave it off for three days - as happened to me!
     
  5. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    I am really not to sure of how it all works. I was diagnosed 3 yr ago t1 and for 19 month they gave me novomix 70/30. Then they changed this and i use novorapid before food 15 units and lantus 19 units which i take in the morning as they told me to.
     
  6. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    Seems to me like you would highly benefit from learning to carb count to adjust your insulin, establish a correction factor etc, I was carb counting and adjusting myself a month after I was diagnosed and honestly don't think I would cope if I didn't have that flexibility, what are your levels generally like throughout the day?
    xx
     
    rebrascora likes this.
  7. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    I was 15 stone 7 in Jan 2019 i am now 12 stone 10.
     
  8. leonS

    leonS Well-Known Member

    Relationship to Diabetes:
    Type 1
    The way that it (should) work is this:
    In a non-diabetic a steady supply of insulin is produced. This is used to enable the body to keep going by burning glucose. Under your treatment this is replaced by the Tresiba which is a modified insulin designed to work slowly over a long period
    .
    In a non-diabetic when he eats some of the food is turned into glucose and the blood glucose goes up. This triggers a release of insulin which makes the liver remove the glucose from the blood and stash it away for future use.
    This does not happen with a diabetic and this release is replaced by a shot of a short acting insulin, novorapid in your case.

    The amount of novorapid that you take is intended to match exactly the amount of food that you have eaten (actually the amount of carbohydrate).

    You have been advised to use a fixed dose and should have been advised to eat a fixed amount of carbs. Something has gone very wrong and MUST be put right.

    This fixed dose fixed carb system is not the best way of doing things! A much better way is to eat what you want to eat and change the amount of short acting insulin to match - this is a complex system and you should not attempt it without help and advice from your medical advisers.

    Help is essential NOW!!! Contact your medical team and explain the problem. Explain what has happened and get advice or even go to A&E. You must not allow BG to remain high,
     
  9. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    again what are your blood sugars like throughout the days?
    xx
     
  10. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    Kaylz my blood sugars are always between 17 and 26.
     
  11. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    I have noticed a few people mentioning A&E is it really that serious?
     
  12. leonS

    leonS Well-Known Member

    Relationship to Diabetes:
    Type 1
    Sorry I missed the point really.

    What your HbAic (what your BG readings have been over the last three month or so) is of no real interest here! What your BG is now is the important thing! Do a finger prick test.
     
  13. everydayupsanddowns

    everydayupsanddowns Moderator

    Relationship to Diabetes:
    Type 1
    Your blood glucose levels are really quite worryingly high from my perspective. And they must be making you feel pretty grim. Are you peeing a lot as well as losing weight?

    You also seem to have been given very very little in the way of help to be able to manage your diabetes day to day.

    Are you forgetting to take doses? Or not bothering because they don’t seem to make much difference?

    Have you been given a way of checking for ketones (poisons that can build up in the blood if there’s not enough insulin). Do you have a pear drop smell on your breath? Any stomach pain or vomiting?

    The worry people have and mentions of A&E are because of ketoacidosis, which can be very serious and needs urgent hospital treatment.
     
    SB2015 likes this.
  14. everydayupsanddowns

    everydayupsanddowns Moderator

    Relationship to Diabetes:
    Type 1
    If you want to find a bunch of useful practical information about how to manage your diabetes, get those levels down and start feeling a whole lot better, you might want to register for the online BERTIE course. It’s completely free and will take you through diabetes step by step

    https://www.bertieonline.org.uk/
     
    SB2015 likes this.
  15. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    :eek: that is shockingly high and especially as you state "always" have you checked or ever checked for ketones?

    I would say yes A&E is necessary, if you cant manage to get them under control yourself (which you wont be able to do on set units) you need to go to hospital where you will more then likely be out on a sliding scale to get things under control

    I feel bad anywhere over even 10 so I imagine you must be feeling god right awful

    Please @nigel39 go and seek help and demand the care you deserve and need the rest of the time

    Sending hugs and support
    xx
     
  16. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    Thankyou for reply. The only thing i have noticed is my urine smells very sweet.
     
  17. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    Kayls thankyou. I have just got a app in the post to see diabetes consultant in August. X
     
    Kaylz likes this.
  18. nigel39

    nigel39 Well-Known Member

    Relationship to Diabetes:
    Type 1
    18.1 just now
     
  19. everydayupsanddowns

    everydayupsanddowns Moderator

    Relationship to Diabetes:
    Type 1
    I suspect with your BG being above 10 most of the time (sometimes called the renal threshold) that your kidneys are trying to flush the excess glucose out of your system by weeing it out.

    In ancient times diabetes was called the p***ing evil
     
  20. leonS

    leonS Well-Known Member

    Relationship to Diabetes:
    Type 1
    If these were my results I would simply increase my insulin dose. But I could not possibly recommend that you do this. You too would be very unwise to follow any such recommendation from an unknown and unqualified source.

    At these sorts of level you are in real danger of doing real harm. About 4 to 10 would be better.

    Why not contact your Dr. and say that the treatment is not keeping BG even close to proper levels, Is it OK to increase the insulin by say two units per injection.
     

Share This Page